Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Missoula, MT

September 4, 202016 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 4, 2020, 12:29 PM MDT for 16 counties in Montana. It took effect at Sep 5, 2020, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 12:29 PM MDT (18:29 UTC)
In effect from
Sep 5, 2020, 1:00 PM MDT
Expired
Sep 5, 2020, 10:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 41 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS85 KMSO 041829
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1229 PM MDT Fri Sep 4 2020

MTZ110-111-051830-
/O.UPG.KMSO.FW.A.0005.200905T1900Z-200906T0400Z/
/O.NEW.KMSO.FW.W.0006.200905T1900Z-200906T0400Z/
Deerlodge/West Beaverhead-East Beaverhead-
1229 PM MDT Fri Sep 4 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT SATURDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: Gusty westerly winds will combine with low humidity
  readings, unseasonably hot temperatures and an unstable
  atmosphere (high Haines) to produce critical fire weather 
  conditions. 

* Winds: West 15 to 25 mph with gusts of 30 to 40 mph.

* Minimum humidities: 11 to 19 percent.

* Haines Index: 6

&&

$$

MTZ107>109-051830-
/O.NEW.KMSO.FW.W.0006.200905T1900Z-200906T0400Z/
Salish and Kootenai Reservation-East Lolo-Bitterroot-
1229 PM MDT Fri Sep 4 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT SATURDAY...

* Affected area:
   Fire Zone 107 (Salish and Kootenai Reservation).
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).

* Impacts: Gusty westerly winds will combine with low humidity
  readings, unseasonably hot temperatures and an unstable
  atmosphere to produce critical fire weather conditions.

* Winds: West wind 15 to 20 mph with gusts up 30 mph.

* Minimum humidities: 12 to 17 percent.

&&

$$

MTZ104>106-051830-
/O.NEW.KMSO.FW.W.0006.200905T1900Z-200906T0400Z/
Kootenai-Flathead/Glacier Park-West Lolo-
1229 PM MDT Fri Sep 4 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT SATURDAY...

* Affected area:
   Fire Zone 104 (Kootenai).
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 106 (West Lolo).

* Impacts: Gusty westerly winds will combine with low humidity
  readings, unseasonably hot temperatures and an unstable
  atmosphere to produce critical fire weather conditions.

* Winds: West wind 15 to 20 mph with gusts up 30 mph.

* Minimum humidities: 12 to 17 percent for Kootenai, West Lolo,
  and Flathead. 17 to 22 percent for Glacier Park. 

&&

$$
1 follow-up statement
275 
WWUS85 KMSO 060332
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
932 PM MDT Sat Sep 5 2020

MTZ110-111-060445-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-200906T0400Z/
Deerlodge/West Beaverhead-East Beaverhead-
932 PM MDT Sat Sep 5 2020

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).


&&

$$

MTZ107>109-060445-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-200906T0400Z/
Salish and Kootenai Reservation-East Lolo-Bitterroot-
932 PM MDT Sat Sep 5 2020

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 107 (Salish and Kootenai Reservation).
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).


&&

$$

MTZ104>106-060445-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-200906T0400Z/
Kootenai-Flathead/Glacier Park-West Lolo-
932 PM MDT Sat Sep 5 2020

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 104 (Kootenai).
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 106 (West Lolo).


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 4, 3:28 AM MDT, 9 hours 1 minute earlier.

Area forecast discussion, Sep 4, 3:28 AM MDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
328 AM MDT Fri Sep 4 2020

.DISCUSSION...Hot and dry conditions will exist today and Saturday
across the Northern Rockies. In addition, a very mild night will
occur tonight into Saturday morning. By Saturday afternoon, winds
will increase across the entire region and become gusty by later
in the evening. As a result the existing low humidity, hot
temperatures, and windy conditions, a Fire Weather Watch remains
in effect for southwest Montana where critical fire conditions
will be most prominent as a result of this dangerous combination
of components. That being said, everyone should be wary of
creating a spark that could result in a new fire just about anywhere
in western Montana or north central Idaho, given how hot and dry
conditions will be!

Sunday will see a slight cool down and remain quite dry ahead of
a very unseasonably cold and wet weather system expected on
Monday. This system continues to have good forecast model
agreement and thus, moderate to high forecast confidence that
Monday (Labor Day) will be a tumultuous weather day. Strong winds
out of the east-northeast will create issues both on land and on
bodies of water as winds up to 35 to 45 mph will be commonplace.
Hazardous boating conditions should be expected on all area lakes,
but particularly those in and around Glacier National Park,
Flathead Lake, and the Seeley/Swan valley, where the strongest
winds are likely.

Another concern will be the threat for snow in the backcountry;
specifically elevations of 5000 feet and higher. With how much
cold air is associated with this Canadian low pressure system,
snow levels could drive down to as low as 5000 feet and will
create raw, cold, and wholly unpleasant backcountry conditions.
Anyone with recreation plans should anticipate and/or make
adjustments necessary for inclement conditions.

Rain will also be present in valleys, but should be mostly
confined to along the Continental Divide and likely no further
west than the Idaho/Montana border. As a result, north central
Idaho may only experience the much cooler temperatures and breezy
winds that occur with this system. Some higher terrain along the
Clearwater and Bitterroot mountains could pick up light snow
accumulations as well, though the more notable snow will again
exist along the Divide.

Tuesday will see a drying trend, but will be just as cool as
Monday for most locations. North central Idaho may start to
moderate in temperatures during this time, with the entirety of
the Northern Rockies region returning back to seasonable highs in
the 80s once more by Wednesday through the end of the week.

&&

.AVIATION...High pressure, warming temperatures (and higher
density altitudes), with generally terrain-driven winds should be
expected across the entire Northern Rockies today as high pressure
continues to dominate the weather pattern.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Saturday afternoon through Saturday
     evening Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:34 PM MDTHigh Wind WatchMSOFlathead, Lake, Sanders49 hr
Sep 4, 12:35 PM MDTWinter Storm WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more49 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.